Skip to content

Drug interactions

Lorcaserin + Sertraline

Severity: Major

Lorcaserin and Sertraline: major interaction.

Last updated Sources: US FDA label

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Lorcaserin is a serotonin 5-HT2C agonist, and combining it with an SSRI may increase the risk of serotonin syndrome. Lorcaserin has been withdrawn from several markets, including the US, so the combination is now rarely encountered.

What this interaction means in plain words

Lorcaserin and Sertraline can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Evidence level: Low

Why it happens

Additive serotonergic activity through 5-HT2C agonism and serotonin reuptake inhibition.

What to do

Avoid concurrent use; if unavoidable, monitor for agitation, tremor, hyperthermia, clonus and autonomic instability. Stop lorcaserin if serotonin syndrome is suspected.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Lorcaserin and Sertraline, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

References

Frequently asked questions

Can I take Lorcaserin with Sertraline?

MediHelp rates the interaction as major. Lorcaserin and Sertraline can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Lorcaserin is a serotonin 5-HT2C agonist, and combining it with an SSRI may increase the risk of serotonin syndrome. Lorcaserin has been withdrawn from several markets, including the US, so the combination is now rarely encountered.

How serious is the interaction between Lorcaserin and Sertraline?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Avoid concurrent use; if unavoidable, monitor for agitation, tremor, hyperthermia, clonus and autonomic instability. Stop lorcaserin if serotonin syndrome is suspected.

What other medicines interact with Sertraline?

MediHelp also lists interactions of Sertraline with, for example, Isocarboxazid, Methylene blue, Phenelzine. The full list is on the Sertraline page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in